New York, 2005Rip Current in New York, August 14, 2005
August 14, 2005 · NWS OKX · 1 event in 1 county or zone
1 rip current, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Aug 14, 1:40 PM EST, 3 hours 20 minutes earlier.
Area forecast discussion, Aug 14, 1:40 PM EST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
240 PM EDT SUN AUG 14 2005
.NEAR TERM (THROUGH MONDAY)...AFTERNOON PACKAGE WILL GO OUT EARLIER
THAN USUAL FOR SEVERE THUNDERSTORM WATCH 720. SOME CELLS HAVE
ALREADY POPPED UP NORTH AND WEST OF NYC AS EXPECTED...AND THESE
SHOULD INCREASE IN COVERAGE/INTENSITY AS THE AFTERNOON WEARS ON.
AIRMASS OVER THE AREA ALREADY QUITE UNSTABLE WITH SBCAPE 4500 J/KG
AND MLCAPE 3500 J/KG NORTH AND WEST OF NYC. ENOUGH VERTICAL SHEAR
PRESENT TO PRESENT THREAT OF DAMAGING WINDS...WITH THE MAIN THREAT
FROM BOWING SEGMENTS/WET MICROBURSTS. WBZ HEIGHTS NEAR 13 KFT BUT
DECENT CAPE BETWEEN -20C AND -30 C AND DEEP LAYER SHEAR SUGGEST
LARGE HAIL COULD STILL BE A THREAT WITH THE STRONGER STORMS. MAIN
THREAT EARLY ON WILL BE NORTH AND WEST OF NYC...BUT STORMS COULD
ALSO DEVELOP AHEAD OF MAIN ACTIVITY ALONG SEA BREEZE BOUNDARIES
ACROSS FROM NYC UP INTO SOUTHWEST CT...AND ALSO ALONG THE NORTH
SHORE OF LONG ISLAND.
CONVECTIVE ACTIVITY AND THREAT OF SEVERE WX WILL CONTINUE INTO THIS
EVENING...THEN TAPER OFF LATE THIS EVENING. AM NOT EXPECTING
ORGANIZED ACTIVITY TO CONTINUE BEYOND THEN AS FOCUS OF DEVELOPING
LOW LEVEL JET APPEARS TO BE TOWARD SOUTHEAST NEW ENGLAND.
SINCE COLD FRONT IS ALIGNED WITH FLOW ALOFT...HAVE SLOWED DOWN ITS
FORWARD PROGRESS FROM PREVIOUS FORECAST. NAM HAS HAD A BETTER HANDLE
ON THIS THAN THE GFS...BUT 12Z GFS IS AT LEAST TRENDING TOWARD
SLOWER FROPA. THIS WILL AFFECT MAINLY WIND AND DEWPOINT
FORECAST...KEEPING SW FLOW AND 70+ DEWPOINTS IN A LITTLE LONGER
THROUGH AT LEAST MON MORNING. CHC POPS REMAIN IN THE FCST MAINLY
THROUGH MON MORNING...THEN DRIER NORTHERLY FLOW STARTS TO TAKE HOLD
MON AFTERNOON AS FRONT SINKS FARTHER SOUTH AND HIGH PRESSURE
BUILDS IN.
&&
.SHORT TERM (MONDAY NIGHT THROUGH WEDNESDAY)...FAIR WX WITH NEAR
NORMAL TEMPS EXPECTED AS HIGH PRES RIDGE SETTLES OVERHEAD. THIS WILL
KEEP WAVE OF LOW PRES FROM BRINGING PRECIP TO THE AREA...THOUGH
GRIDS DO DEPICT MORE CLOUD COVER. WED COULD END UP BEING WARMER THAN
FORECAST AS H8 TEMPS RECOVER TO +14C...HAVE COMPROMISED BETWEEN
COOLER PREVIOUS FORECAST AND MEX+2 FOR NOW. &&
.LONG TERM (WEDNESDAY NIGHT THROUGH SUNDAY)...WITH CONCENTRATION ON
NEAR TERM HEAT/SEVERE WX HAZARDS HAVE GONE WITH STRAIGHT HPC
GUIDANCE.
&&
.AVIATION...BIGGEST THREAT WILL BE THUNDERSTORM THREAT. EXPECT SCT
TSRA THROUGH 02Z NORTHWEST...AND 04Z ELSEWHERE WITH THE MAIN HAZARD
EXPECTED TO BE WINDS. THE STRONGEST STORMS COULD BECOME SEVERE...AND
MOST STORMS WILL BE CAPABLE OF PRODUCING WINDS IN EXCESS OF 35 KTS.
ALSO EXPECT FREQUENT LIGHTNING STRIKES INCLUDING CG STRIKES.
OTHERWISE...WILL SEE LOW END VFR OR MVFR VSBY DUE TO HAZE WITH
POTENTIAL DROPS TO IFR IN HEAVY RAIN.
WIND SHIFT WILL SLOWLY OCCUR FROM NORTHWEST TO SOUTHEAST
OVERNIGHT...WHICH WILL USHER IN SOME DRIER AIR. THINK WELL SEE MVFR
BR LATE OVERNIGHT BEFORE IMPROVEMENT TO VFR BETWEEN 12 AND 14Z ON
MON.
&&
.MARINE...PRESSURE GRADIENT REMAINS RELATIVELY RELAXED THROUGH THE
WEEK. SEAS WILL BE ROUGH ON THE OCEAN TO START THE WEEK...AS SWELLS
FROM TROPICAL STORM IRENE WILL CONTINUE TO AFFECT THE LOCAL WATERS.
HOWEVER...ITS IMPACT SHOULD DECREASE AS THE WEEK PROGRESSES...AND BY
TUE EVENING...SEAS SHOULD SUBSIDE TO ONLY 2 TO 3 FT. EXPECT THE SCA
FLAG FOR ROUGH SEAS TO STAY UP THROUGH MON NIGHT.
&&
.HYDROLOGY...LOCALIZED URBAN AND SMALL STREAM FLOODING WILL BE A
THREAT THIS AFTERNOON AND EVENING. TORRENTIAL DOWNPOURS POSSIBLE AS
HIGH PRECIPITABLE WATER VALUES REMAIN IN PLACE.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...SEVERE TSTM WATCH UNTIL 10 PM ALL ZONES.
NY...HEAT ADVISORY THROUGH THIS AFTERNOON...NYZ072>077.
SEVERE TSTM WATCH UNTIL 10 PM ALL ZONES.
NJ...HEAT ADVISORY THROUGH THIS AFTERNOON...NJZ003>006-011.
SEVERE TSTM WATCH UNTIL 10 PM ALL ZONES.
MARINE...SCA FOR ROUGH SEAS ON THE OCEAN...ANZ350-353-355.
&&
GOODMANHazardous weather outlook, Aug 14, 2:21 PM EST, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE UPTON NY
321 PM EDT SUN AUG 14 2005
NJZ003>006-011-NYZ072>077-150900-
BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ-
KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY-QUEENS NY-
RICHMOND (STATEN IS.) NY-UNION NJ-
321 PM EDT SUN AUG 14 2005
UPDATED
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK...
NORTHEASTERN NEW JERSEY AND SOUTHERN CONNECTICUT.
...SEVERE THUNDERSTORM WATCH UNTIL 10 PM...
.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT
A HEAT ADVISORY IS IN EFFECT UNTIL 7 PM DUE TO THE COMBINATION OF
HIGH TEMPERATURES IN THE LOWER TO MIDDLE 90S...AND SURFACE DEWPOINTS
IN THE LOWER TO MIDDLE 70S. HEAT INDEX VALUES WILL RANGE FROM 105 TO
110.
THUNDERSTORMS WILL MOVE INTO THE AREA LATE THIS AFTERNOON AND
TONIGHT. SOME WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND
TORRENTIAL RAINFALL. URBAN AND SMALL STREAM FLOODING IS
ALSO POSSIBLE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED AND APPRECIATED.
CTZ005>012-NJZ002-NYZ067>071-078>081-150900-
NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT-
NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY-
NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-ROCKLAND NY-
SOUTHEAST SUFFOLK NY-SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-
SOUTHERN NEW HAVEN CT-SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-
SOUTHWEST SUFFOLK NY-WESTERN PASSAIC NJ-
321 PM EDT SUN AUG 14 2005
UPDATED
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK...
NORTHEASTERN NEW JERSEY AND SOUTHERN CONNECTICUT.
...SEVERE THUNDERSTORM WATCH UNTIL 10 PM...
.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT
THUNDERSTORMS WILL MOVE INTO THE AREA LATE THIS AFTERNOON AND
TONIGHT. SOME WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND
TORRENTIAL RAINFALL. URBAN AND SMALL STREAM FLOODING IS ALSO
POSSIBLE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED AND APPRECIATED.
ANZ330-335-338-350-353-355-150900-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-NEW YORK HARBOR-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
321 PM EDT SUN AUG 14 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK...
NORTHEASTERN NEW JERSEY AND SOUTHERN CONNECTICUT.
...SEVERE THUNDERSTORM WATCH UNTIL 10 PM...
.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT
THUNDERSTORMS WILL MOVE INTO THE AREA LATE THIS AFTERNOON AND
TONIGHT. SOME WILL BE CAPABLE OF PRODUCING WIND GUSTS OVER 35 KNOTS
AND VISIBILITY BELOW 1 NM IN TORRENTIAL RAINFALL.
A SMALL CRAFT ADVISORY FOR ROUGH OCEAN SEAS IS IN EFFECT DUE TO
SWELLS FROM TROPICAL STORM IRENE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ROUGH SEAS DUE TO SWELLS FROM TROPICAL STORM IRENE WILL CONTINUE
THROUGH AT LEAST MONDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED AND APPRECIATED.
GOODMAN
In the hours before
Special weather statement, Aug 14, 2:44 PM EST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
344 PM EDT SUN AUG 14 2005
NYZ072-076-142045-
NEW YORK (MANHATTAN)-QUEENS-
344 PM EDT SUN AUG 14 2005
...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS FOR NEW
YORK AND QUEENS COUNTIES...
AT 340 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HOBOKEN...AND MOVING EAST AT 15 MPH.
PEOPLE IN NORTHWESTERN QUEENS AND SOUTHERN NEW YORK COUNTIES...
INCLUDING THE CITIES OF BATTERY PARK...MIDTOWN MANHATTAN...CENTRAL
PARK...ASTORIA...TRIBOROUGH BRIDGE...ELMHURST...JACKSON HEIGHTS...
LAGUARDIA AIRPORT...FLUSHING AND WHITESTONE...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
WINDS IN EXCESS OF 40 MPH ARE EXPECTED WITH THIS STORM.
EKSTER
Special weather statement, Aug 14, 2:55 PM EST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
355 PM EDT SUN AUG 14 2005
NYZ078-142100-
NORTHWEST SUFFOLK-
355 PM EDT SUN AUG 14 2005
AT 353 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM
BRIDGEPORT TO FAIRFIELD TO WHITE PLAINS AIRPORT...MOVING SOUTHEAST
AT 20 MPH.
THESE STORMS WILL BE...
NEAR HUNTINGTON BY 440 PM EDT.
NEAR NORTHPORT BY 445 PM EDT.
NEAR ROCKY POINT BY 450 PM EDT.
NEAR COMMACK BY 455 PM EDT.
NEAR STONY BROOK BY 500 PM EDT.
THE GUST FRONT AHEAD OF THESE STORMS WILL PRECEDE THE ARRIVAL OF ANY
RAIN BY 15 TO 20 MINUTES...AND PRODUCE SOME LOCAL WIND GUSTS IN
EXCESS OF 40 MPH. LOCALLY HEAVY RAINS WILL ACCOMPANY THE ACTUAL
STORMS.
REYNOLDS
Special weather statement, Aug 14, 3:50 PM EST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
450 PM EDT SUN AUG 14 2005
NYZ077-142145-
NASSAU-
450 PM EDT SUN AUG 14 2005
...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS FOR NASSAU
COUNTY...
AT 445 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR JAMAICA...AND MOVING EAST AT 20 MPH.
THIS STORM WILL BE...
NEAR MANHASSET BY 455 PM EDT.
NEAR MINEOLA BY 500 PM EDT.
NEAR HEMPSTEAD BY 505 PM EDT.
NEAR WESTBURY BY 510 PM EDT.
NEAR HICKSVILLE BY 515 PM EDT.
NEAR LEVITTOWN BY 520 PM EDT.
WINDS IN EXCESS OF 40 MPH ARE EXPECTED WITH THIS STORM.
MLE
Local storm report, Aug 14, 3:51 PM EST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE UPTON NY
451 PM EDT SUN AUG 14 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM TSTM WND DMG YORKTOWN HEIGHTS 41.27N 73.78W
08/14/2005 WESTCHESTER NY LAW ENFORCEMENT
SEVERAL TREES DOWNED.
&&
SRLocal storm report, Aug 14, 3:51 PM EST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE UPTON NY
451 PM EDT SUN AUG 14 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM TSTM WND DMG YORKTOWN 41.27N 73.78W
08/14/2005 WESTCHESTER NY LAW ENFORCEMENT
SEVERAL TREES DOWNED.
&&
SRLocal storm report, Aug 14, 4:05 PM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE UPTON NY
505 PM EDT SUN AUG 14 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM TSTM WND DMG 5 NE NEW CANAAN 41.19N 73.42W
08/14/2005 FAIRFIELD CT LAW ENFORCEMENT
100+ TREES DOWNED.
&&
SRRip Current, Nassau
- When
- August 14, 5:00 PM EST
- Where
- Nassau County, Long Beach
- Deaths
- 1 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 40.732, -73.585 (the zone’s center; the record gives no point)
A 16 year old boy was killed as he has dragged away from the beach by a strong rip current.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Arizona, August 14, 20051 death · $10,000 · 1 event
- Flash Flooding and Hail in Massachusetts, August 14, 2005$260,000 · 1 in hail · 25 events
- Lightning Strike in Pennsylvania, August 14, 2005$500,000 · 1 event
- Flash Flooding in Texas, August 14 to 16, 2005$165,000 · 24 events
- Lightning Strike in North Carolina, August 14, 20057 injured · 1 event
- Lightning Strike in Pennsylvania, August 14, 2005$135,000 · 1 event
- Damaging Wind in Arizona, August 14, 2005$100,000 · 65 kt wind · 1 event
- Lightning Strike in Pennsylvania, August 14, 2005$75,000 · 1 event
- Flash Flooding and Flood in Oklahoma, August 14 to 20, 2005$35,000 · 11 events
- Damaging Winds in Illinois, August 14, 2005$44,000 · 52 kt wind · 4 events
- Lightning Strike in Pennsylvania, August 14, 20054 injured · 1 event
- Damaging Winds in Virginia, August 14 to 15, 2005$31,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469263.